Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Honolulu, HI

August 24, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 24, 2018, 5:18 PM HST for Kalawao County, Hawaii. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2018, 5:18 PM HST (03:18 UTC)
Expired
Aug 25, 2018, 2:15 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 92 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 9:26 PM HSTFLOODHaiku, HITRAINED SKYWARN SPOTTER REPORTS 30 FOOT SECTION OF PUUWAY IN HAIKU WASHED OUT AT A CULVERT. THIS HAPPENED AT APPROXIMATELY 820PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 3.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

643 
WGHW50 PHFO 250318
FFWHFO
HIC009-250615-
/O.NEW.PHFO.FF.W.0045.180825T0318Z-180825T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
518 PM HST FRI AUG 24 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 815 PM HST.

* At 513 PM HST, radar indicated heavy rain continuing over the 
  slopes of Haleakala. Heavy rain has also spread westward into the 
  West Maui Mountains. Rain rates were 1 to 3 inches per hour. Maui 
  emergency managers reported Hana Highway remains closed near mile 
  marker 20, and Piilani Highway remains closed at mile marker 37 
  near Kaupo. 

* Locations in the warning include but are not limited to...
  Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku, 
  Waihee, Kaanapali, Kula, Keanae, Nahiku, and Pukalani.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
      2093 15670 2101 15667 2104 15660 2102 15656
      2090 15648 2095 15633 2094 15625 2082 15611
      2080 15601 2073 15599

$$

Kodama
4 follow-up statements
489 
WGHW70 PHFO 250453
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
653 PM HST FRI AUG 24 2018

HIC009-250615-
/O.CON.PHFO.FF.W.0045.000000T0000Z-180825T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
653 PM HST FRI AUG 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...

At 650 PM HST...radar indicated terrain-anchored heavy rainfall over 
the slopes of Haleakala, with especially heavy rainfall over the 
area from Hookipa to Keanae to Hana to Kaupo. Hana Highway remains 
closed near mile marker 20, and Piilani Highway remains closed at 
mile marker 37 near Kaupo. Additional road closures are likely, as 
rainfall rates of 3 to 4 inches per hour are nearly stationary over 
the slopes of windward Haleakala, and over the windward slopes of 
west Maui. AVOID UNNECESSARY TRAVEL DUE TO ONGOING FLOOD IMPACTS.

Locations in the warning include but are not limited to... 

Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku, 
Waihee, Kaanapali, Kula, Pukalani and Napili-Honokowai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 815 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
      2093 15670 2101 15667 2104 15660 2102 15656
      2090 15648 2095 15633 2094 15625 2082 15611
      2080 15601 2073 15599

$$

Birchard
958 
WGHW50 PHFO 250610
FFWHFO
HIC009-250915-
/O.EXT.PHFO.FF.W.0045.000000T0000Z-180825T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
810 PM HST FRI AUG 24 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 1115 PM HST.

* At 810 PM HST, radar indicated terrain-anchored heavy rainfall 
  over the slopes of Haleakala, with especially heavy rainfall over 
  the area from Hookipa to Keanae to Hana to Kaupo. Hana Highway 
  remains closed near mile marker 20, and Piilani Highway remains 
  closed at mile marker 37 near Kaupo. Additional road closures are 
  likely, as rainfall rates of 2 to 3 inches per hour are stationary 
  over the slopes of windward Haleakala, and over the windward 
  slopes of west Maui. AVOID UNNECESSARY TRAVEL DUE TO ONGOING FLOOD 
  IMPACTS.

Locations in the warning include but are not limited to... 

Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku, 
Waihee, Kaanapali, Kula, Pukalani and Napili-Honokowai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1115 PM HST if heavy rain
persists.

LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
      2093 15670 2101 15667 2104 15660 2102 15656
      2090 15648 2095 15633 2094 15625 2082 15611
      2080 15601 2073 15599

$$

Birchard
209 
WGHW50 PHFO 250907
FFWHFO
HIC009-251215-
/O.EXT.PHFO.FF.W.0045.000000T0000Z-180825T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1107 PM HST FRI AUG 24 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Maui in Maui County

* Until 215 AM HST.

* At 1105 PM HST, radar indicated that heavy rain had eased over the 
  island of Maui, but stream gages shows elevated water levels, and 
  flooding impacts are still occurring. Road closures continue on 
  portions of the Hana Highway, and on Piilani Highway near Kaupo. 
  Additional heavy is likely to develop. 
  
* Locations in the warning include but are not limited to...
  Kahului, Honokohau, Kahakuloa, Haliimaile, Paia, Makawao, Wailuku,
  Waihee, Kaanapali, Kula, Pukalani and Napili-Honokowai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 215 AM HST if heavy rain
persists.

LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
      2093 15670 2101 15667 2104 15660 2102 15656
      2090 15648 2095 15633 2094 15625 2082 15611
      2080 15601 2073 15599

$$

Birchard
377 
WGHW70 PHFO 251209
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
209 AM HST SAT AUG 25 2018

HIC009-251215-
/O.EXP.PHFO.FF.W.0045.000000T0000Z-180825T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
209 AM HST SAT AUG 25 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY WILL
EXPIRE AT 215 AM HST...

Weather radar and rain gages showed that heavy rain has eased.
There remain road closures along portions of Hana highway, and along 
Piilani Highway near Kaupo. Additional heavy rainfall may develop 
later this morning as Tropical Storm Lane lingers southwest of Maui, 
and a Flash Flood Watch remains posted. 


LAT...LON 2064 15607 2061 15625 2081 15642 2084 15666
      2093 15670 2101 15667 2104 15660 2102 15656
      2090 15648 2095 15633 2094 15625 2082 15611
      2080 15601 2073 15599

$$

Birchard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:15 PM HST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 24, 12:15 PM HST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1215 PM HST Fri Aug 24 2018

.SYNOPSIS...
Hurricane Lane is forecast to move north slowly today, then
gradually turn toward the west late tonight through Saturday,
while passing near or just south of Oahu and Kauai.

&&

.DISCUSSION...
The 11 AM advisory from the Central Pacific Hurricane Center
(CPHC) has Hurricane Lane 150 miles south of Honolulu moving
north at 5 mph. Maximum sustained winds associated with Lane are
105 mph, which is a category 2 on the Saffir-Simpson Hurricane
Wind Scale. Lane is forecast to continue on this track today as it
moves near the islands. Lane is then forecast to gradually turn
toward the west tonight, passing south of Oahu and Kauai through
Saturday night. Weather over the main Hawaiian Islands will depend
heavily on the strength and track of Lane. For additional details
on hurricane regard to impacts, see the local statements issued
with each advisory package. The next issuance will be around 5 PM
this evening.

A large area of very moist air associated with Lane lies over the
main Hawaiian Islands. Radars and rain gages show widespread rain
over the islands. The heaviest rain continues over the windward
side of the Big Island with isolated thunderstorms there.
Regardless of the track Lane takes, the atmosphere over the
islands will remain very moist through at least Wednesday night.
Widespread rain with periods of heavy showers will continue
through then. The current foreast for Lane would keep winds
generally out of the east, focusing the heaviest rain over
windward areas.

&&

.AVIATION...
AIRMET Sierra for mountain obscuration is in effect for NE sections
of the Big Island, Maui, Molokai, Oahu and Kauai. These conditions
are likely to continue through Saturday. Heavy showers and isolated
thunderstorms over NE sections of the Big Island and Maui and over
waters within 40nm NE of those isladns will produce isolated IFR ceilings
and visibilities. Conditions are forecast to spread gradually north
and west over the next 12 to 24 hours.

AIRMET Tango is in effect for moderate low level turbulence in
areas south through west of the mountains of all islands and for
strong surface winds from the Big Island to Molokai.

Light rime icing is expected in layered clouds above FL200. The
icing is expected to remain below AIRMET levels.

&&

.MARINE...
Hurricane Lane is currently slowly tracking north and is forecast
to move very close to or over the leeward waters of the smaller
islands today through Saturday. The latest radar imagery is
showing heavy bands of rain moving into the coastal waters
surrounding Maui County and Oahu Leeward waters. Heavy rain will
continue to increase through the day today as Lane approaches.

Surf will rapidly increase this afternoon along south facing
shores of the smaller islands as Hurricane Lane approaches. Surf
may reach historic levels this evening and tonight, thus a High
Surf Warning is in effect across south facing shores of the
smaller islands. Also, the latest observations from Honolulu
Harbor is showing water levels running about 0.5 ft above the
predicted tide levels. Increasing surf will further increase water
levels and significant overwash along low-lying coastal areas and
roads is possible, especially during high tide this afternoon.
Increasing northeast to east winds will also bring large
disorganized breakers to east facing shores through Saturday, so a
High Surf Advisory is in effect for those areas.

See the Coastal Hazard Message (HFOCFWHFO) for surf advisories
and warnings and the Marine Weather Message (HFOMWWHFO) for
marine warnings over the coastal waters. The Ocean Prediction
Center will prepare the Offshore Waters Forecast for Hawaii.

See the latest Collaborative Surf Discussion (SRDHFO) for more
details on surf and swell from other sources.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Hurricane Warning for Maui, Kahoolawe, Lanai, Molokai and Oahu.

Tropical Storm Watch for Kauai and Niihau.

Tropical Storm Warning for the Big Island.

Flash Flood Watch through Saturday evening for all islands.

High Surf Warning until 6 AM HST Saturday for Niihau-Kauai
Windward-Kauai Leeward-Oahu South Shore-Waianae Coast-Molokai
Leeward-Lanai Makai-Kahoolawe-Maui Leeward West-Maui Central
Valley-Leeward Haleakala-Kona.

High Surf Advisory until 6 PM HST Saturday for Oahu Koolau-
Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-
South Big Island-Big Island North and East.

Hurricane Warning for Kauai Channel-Oahu Leeward Waters-Kaiwi
Channel-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Tropical Storm Watch for Kauai Northwest Waters-Kauai Windward
Waters- Kauai Leeward Waters.

Tropical Storm Warning for Oahu Windward Waters-Maui County
Windward Waters-Big Island Windward Waters.

&&

DISCUSSION and AVIATION...Donaldson/Lau/M Ballare
MARINE...TS

In the hours before

Local storm report, Aug 24, 2:06 PM HST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
206 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HURRICANE        4 NW KANEOHE            21.45N 157.84W
08/24/2018                   HONOLULU           HI   DEPT OF HIGHWAYS

            CREWS RESPONDING TO DEBRIS ON LIKELIKE HIGHWAY BEFORE
            KAHEKILI HIGHWAY.

&&

ALMANZA
Local storm report, Aug 24, 2:59 PM HST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
259 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HURRICANE        22 E KAUPO              20.64N 155.78W
08/24/2018                   PHZ121             HI   DEPT OF HIGHWAYS

            LANDSLIDES ON HANA HWY AT MILE MARKERS 10, 15 AND 20.

&&

ALMANZA
Local storm report, Aug 24, 3:42 PM HST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     NON-TSTM WND GST 2 NW WAIANAE            21.47N 158.21W
08/24/2018  M55 MPH          HONOLULU           HI   TRAINED SPOTTER

            GUSTS OCCURRING EVERY 10 TO 12 MINUTES. MEASURED WITH A
            HAND HELD ANEMOMETER.

&&

JSAUCIER
Local storm report, Aug 24, 4:03 PM HST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
403 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     COASTAL FLOOD    3 SE HONOLULU           21.28N 157.83W
08/24/2018                   HONOLULU           HI   TRAINED SPOTTER

            ALA WAI OVERFLOWING ONTO THE ALA WAI GOLF COURSE. REPORT
            TAKEN FROM NOHONANI ST AND ALA WAI BLVD.

&&

ALMANZA
Local storm report, Aug 24, 4:08 PM HST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
408 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     COASTAL FLOOD    HONOLULU                21.31N 157.86W
08/24/2018                   HONOLULU           HI   TRAINED SPOTTER

            ALA WAI OVERFLOWING ON MAUKA SIDE AT THE KAMEHAMEHA CANOE
            CLUB.

&&

ALMANZA
Local storm report, Aug 24, 4:47 PM HST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
447 PM HST FRI AUG 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HURRICANE        HONOLULU                21.31N 157.86W
08/24/2018                   HONOLULU           HI   UTILITY COMPANY

            POWER OUTAGE AT PUNCHBOWL DUE TO DOWN TREE ON POWERLINES.

&&

ALMANZA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:16 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 2:55 PM HSTFlash Flood WarningHFOKalawao3 hr
Aug 24, 3:40 PM HSTFlash Flood WarningHFOHawaii6 hr
Aug 24, 8:51 PM HSTFlash Flood WarningHFOHawaii6 hr
Aug 24, 9:04 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Aug 24, 9:07 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Aug 25, 2:29 AM HSTFlash Flood WarningHFOHawaii20 hr
Aug 25, 5:05 AM HSTSmall Craft AdvisoryHFO6 days
Aug 25, 1:48 PM HSTSpecial Weather StatementHFOKauai42 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.